Return to Background on the Problem

What is Grey Death?

  • A type of drug, mix of a variety of opioids, with each has varying degrees of ingredients. [1]
  • Typically contains Carfentanil and other fentanyl-related substances.[2]Synthetic Opioids like AH‐7921 and U‐47700, which have no approved medical use in the United States are also often present.
  • Can kill in very small doses[3]
  • Looks like concrete mixing powder[4]
  • Has been reported as a risk for First Responders due to absorption through skin and inhalation. [5]

Current Status

  • Responsible for a number of deaths in the South[6]
  • Georgia police has seized about 50 batches statewide[7]
  • Lab tests only pick up one ingredient (i.e. heroin or fentanyl), so there may be more overdoses from grey death that we don't know about[8]

Recommendations and Response


It is well known that Fentanyl and several Synthetic Opioids can enter a body through skin contact, even with overdose victims. The Indiana Department of Homeland Security has issued a document that outlines response. Some key steps are as follows:

Exercise extreme caution with any suspected opioid delivery method.
Use universal precautions, such as gloves and airway protection, when responding to any situation where carfentanil or fentanyl may be present. Cover as much of the skin as possible when responding to a potential overdose situation.

Be aware of any sign of exposure.
Symptoms include: respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. Once in the bloodstream, the blood-brain barrier is crossed rapidly, and the onset of symptoms may occur within minutes.

Seek immediate medical attention.
Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to seek medical attention immediately. Any needle stick should be medically evaluated as soon as possible.

Be ready to address ventilation issues in the event of exposure.
Opioids suppress the breathing drive, so emergency responders should be prepared to support ventilation. This can be done through airway control, or through the administration of naloxone. Naloxone should not be given after intubating a patient.

The full fact sheet, Carfentanil Safety for Responders is fully available.



In handling suspected sites of Overdose or use of the drug, the US Department of Justice, and Drug Enforcement Agency recommend that first responders and investigators don Level A and B PPE equipment. It is likewise noted that first responders, investigators, and medical personnel should avoid the use of hand sanitizer, as this can increase drug absorption through the skin. The full guide is available here.

Sources


  1. ^ http://www.cnn.com/2017/05/12/health/grey-death-opioid-drug/index.html
  2. ^ http://www.in.gov/activecalendar/EventList.aspx?fromdate=5/1/2017&todate=5/31/2017&display=Month&type=public&eventidn=263047&view=EventDetails&information_id=266291
  3. ^ http://www.cnn.com/2017/05/12/health/grey-death-opioid-drug/index.html
  4. ^ http://www.cnn.com/2017/05/12/health/grey-death-opioid-drug/index.html
  5. ^ http://www.in.gov/activecalendar/EventList.aspx?fromdate=5/1/2017&todate=5/31/2017&display=Month&type=public&eventidn=263047&view=EventDetails&information_id=266291
  6. ^ http://www.cnn.com/2017/05/12/health/grey-death-opioid-drug/index.html
  7. ^ http://www.cnn.com/2017/05/12/health/grey-death-opioid-drug/index.html
  8. ^ http://www.cnn.com/2017/05/12/health/grey-death-opioid-drug/index.html